Znumber1

Q:

I take my meds a half hour before a balanced breakfast of around 500-700 calories and then I go for a walk exactly 3.5 miles a half hour to an hour after I eat. I'll leave the house with a 120 to 130 glucose level but have been feeling "shaky" 2 miles into my walk. When I get back, my level is down to 60-75 and I would like to know what I need to do to adjust and fix this problem. I weigh 225 at 5'10, I take 1000 ml of Metformin and 10 ml of Glipizide twice a day.

Amy Campbell

A:

The good news is that the combination of your walking and your glipizide is doing a good job of lowering your blood glucose. The bad news is that it’s lowering your glucose too much! Assuming that you’re eating an adequate amount of carbohydrate at breakfast, it’s highly likely that your glipizide dose is too high for you. Glipizide is a medication that signals the pancreas to release insulin, which, in turn, may lower blood glucose too much if one isn’t eating enough and/or is doing physical activity. Metformin works in a different way and rarely leads to low blood glucose. Please call your healthcare provider and let him or her know what’s been happening. He or she will probably reduce your glipizide dose. Another option is to eat an extra 15 grams of carbohydrate at breakfast, such as a slice of toast, 8 ounces of milk or a small piece of fruit. Doing so, however, increases your calorie intake. In the meantime, be sure to carry a “treatment” for low blood glucose with you when you go for your walk. Appropriate treatments include 4 glucose tablets, 4 ounces of juice (or a small juice box), a small piece of fruit, or 2 tablespoons of raisins. Take the treatment at the first sign of feeling low (e.g., feeling shaky) and check your blood glucose when you return from your walk to make sure your glucose is above 70. If not, repeat the treatment.

January 1, 2013 at 1:56 pm